CSN Login
Members Online: 11

is this normal?

richls
Posts: 54
Joined: Nov 2012

my wife has undergone four rounds of chemo with oxy and 5/fu pump for 48 total hours of treatment. The last two treatments they added a half hour of avastin to the mix. Her last treatment was on 12/27/12. The problem is she is so weak. Dhe has no appetite and no energy. Should  she be feeling this way? Is this normal? I would appreciate any advice from folks who have or ate  going through this Thank you.

jen2012
Posts: 1188
Joined: Aug 2012

Hi Rich,

My husband just had his 8th folfox treatment - I think 5 of those had Avastin.    He is getting tired, more with each treatment.  He has not lost his appetite at all!  Just the opposite - think he's gained about 15 - 20 lbs since Oct or so.  Is she taking a steroid before and after treatment.  He takes it Thurs - Sun (with treatment on Friday) and when the steroid stops he gets really tired for at least 3 days.  While he has his appetite, he does complain of a taste in his mouth which makes things not taste as good as they normally would.  Getting him to drink is also hard - partially because of the taste in his mouth and also because of the cold sensitivity - even tap water is too cold.  I always worry he's going to get dehydrated.   Is she drinking enough?  I think not enough water causes all sorts of problems. 

I know everyone has different effects, but I think it's always worth an email or call to the doctor.     Have you talked to the doctor about what the aprn said to your wife?  Is your wife still down about that?  Maybe depression is keeping her from eating and having energy.   Honestly, I find it hard not to be depressed after this diagnosis.   It gets a little easier as time goes on - I find I can go a day or two without crying now, but it's so hard to get through the days sometimes.

richls
Posts: 54
Joined: Nov 2012

thanks Jen. Yeah she does recieve a dose of steroid before and after her treatment. She is eating ok, i am always getting her to eat and dink. We have not mentioned anything to the doctor yet. She has her next appointment on monday of next week. I will make it clear to the  dr we do not want to see her again. I think she is suffering from  deppresion. I dont know what to do about that. I dont understand her weight loss and weakness. She has lost  about 20lbs over the last few weeks. It has me worried. The dr even had to lower the treatment because of the weight loss.

jen2012
Posts: 1188
Joined: Aug 2012

Let them give her something for the depression.  My husband did lose a lot of weight in the beginning - diagnosed in August and in that first month or two, probably lost 20 lbs...and has gained that back and more.  When he lost the weight I started adding good oils (flaxseed oil, olive oil) to things he was eating - like soups, sauces, etc.  It helps add some extra calories.  

thxmiker's picture
thxmiker
Posts: 1202
Joined: Oct 2010

Bananas, Gatoraid, and Ginger helped me get calories down. Peanutbutter on bread also helped me get calories down.  One must stay hydrated and keep their energy up for chemo is a tough battle when one is week.

 

Sending our thoughts and prayers to your wife.

 

Best Always, mike 

richls
Posts: 54
Joined: Nov 2012

thanks thx, I will try that. 

PatchAdams
Posts: 272
Joined: Nov 2011

Someone here had mentioned that spicy and strong flavors helped them eat better during chemo.  I was having problems because the 5FU affected my taste buds.  I tried eating spicy and strong flavors and it was exactly what I needed.

HOWEVER, if your wife is only four tx into this and already staying weak for the whole 2 weeks between tx, I think her onc might consider lowering her dosage.  Tx # 7 was my worst but the rest seemed to level off.

INSIST they check her potassium level.  Weakness can be a sign of low potassium and low potassium can cause heart concerns.  Mine was low two or three times during chemo so three days of horse pills for me.  

jen2012
Posts: 1188
Joined: Aug 2012

good point on the potassium.  Is she getting cramps at all - leg cramps, etc?  My husband eats tons of bananas to help with cramping.   Between him and the baby (who wants one whenever someone else is eating one) I buy 4 to 6 big bunches a week.   He also drinks coconut water which is high in patassium and doesn't need to be refrigerated.

richls
Posts: 54
Joined: Nov 2012

No cramps. She has trouble sleeping. I make sure she takes her vitamins every day. I will ask about checking her potassium levels just in case. 

jen2012
Posts: 1188
Joined: Aug 2012

If the problem sleeping is right around the treatment, it could be the steroid.  My husband went crazy after the first treatment when he couldn't sleep between the steroid and the sound of the pump. She cut the dose in half for the steroid and he put the pump under a pillow and started sleeping much better.  

Good luck - you sound like a great husband and caregiver. 

richls
Posts: 54
Joined: Nov 2012

Thank you Jen. She is an even better wife. I am a lucky guy to have het in my life. She has been having trouble sleeping for about a week now. Her ladt treatment was 11 days ago. I dont know why she cant sleep. Maybe we should ask her dr for something that will help. She tried tylenol pm, but that doesnt seem to help.

joemetz's picture
joemetz
Posts: 493
Joined: Nov 2011

i had the sleep troubles.... and after 14 months, i still have trouble sleeping past 4:00am on half the nights.

I have tried Ambian in several dozes... i take half of a 10m pill of ambian. and sometimes i take have of a 5m pill.

other times I've tried over the counter stuff.

some say the side effects from the sleeping pills can be dangerous or strange or even feel like a mild hangover all morning.

but the sleep is valuable.

no sleep starts to mess with the mind.

 call and get some sleeping drugs soon.

richls
Posts: 54
Joined: Nov 2012

Thanks Joe. I just called the onc., they told me to call her primary. I also told them she is suffering from depression. I hope the primary can give her something with little side effects. Lord knows she has enough side effects already.

Chelsea71
Posts: 1168
Joined: Sep 2012

That is quite the steroid.  Steve comes home from chemo completely wired.  He could stay up all night and paint the house.  Appetite is very strong.

Jen your right about the water.  Very important.  It drives Steve crazy when I ask him if he's gotten enough water.  I see it as the key to getting the avastin and keeping the kidneys strong.  Steve isn't on oxy though, so he doesn't have the hot and cold sensitivity issue.

 

Rich, it is not likely the avastin that is affecting your wife.  More likely acumulative effect of the 5fu or oxy.  Last time my husband stopped the avastin early in prep for surgery.  I asked if he would feel better as a result.  The answer was not likely.  This turned out to be the case.  Good idea to check potassium level.

 

Hope she feels better soon.

 

Chelsea

rogina2336's picture
rogina2336
Posts: 188
Joined: Apr 2011

Hi Richls, just thought I would chime in with my DH experience with chemo.  They stopped the oxy after 10 treatments due to neuropathy, fatigue and weakness.  He continued on with avastin added in from which we only had to keep an eye on his platelets mostly, at first he did experience dehydration and weight loss and had thrush.  He was on the 5fu pump for 18 months, approx. 14 of those months with avastin until slight progression.  Since July of this year he has been on Vectibix alone, he does also receive an infusion of dexamethasone (steroid), but had also had problems with magnesium, so they keep a watchful eye on that and he was also prescribed Trazodone for sleep although he often feels run down he keeps on keepin on and the trazodone has been a great help, not only for sleep, but also for his mood.  Hope this helps a little.  Kim

richls
Posts: 54
Joined: Nov 2012

Thanks Kim. Everyone here are so helpful. It is very hard to see her like this now. She was always so full of life. I hope she can be that again. I have my faith that gets me through. I think I will ask about the sleeping pill you mentioned. I think once she starts getting some sleep she will hopefully have more energy  and strength. We bought a juicer, maybe that can rejuvinet her.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network